SourceClinical Pharmacology and Therapeutics, 71, 6, (2002), pp. 496-502
Article / Letter to editor
Display more detailsDisplay less details
Clinical Pharmacology and Therapeutics
SubjectRational Use of Drugs and Pharmaco-epidemiology; Rationeel Geneesmiddelengebruik en Farmaco-epidemiologie
BACKGROUND: Several case reports have associated combined use of coumarins and antifungal agents with overanticoagulation. However, we are not aware of epidemiologic studies that quantify the risk of overanticoagulation caused by antifungal agents. We conducted a follow-up study in a large population-based cohort to investigate the antifungal agents that are associated with overanticoagulation during therapy with coumarins. METHODS: All patients in the Rotterdam Study who were treated with acenocoumarol or phenprocoumon in the study period from April 1, 1991, through Dec 31, 1998, and for whom international normalized ratio data were available were followed up until an INR > or =6.0, the end of their treatment, death, or the end of the study period. Proportional hazards regression analysis was used to estimate the risk of an INR > or =6.0 in relation to concomitant use of an oral anticoagulant and antifungal agents, after adjustment for several potentially confounding factors such as age, gender, hepatic dysfunction, malignancies, and heart failure. RESULTS: Of the 1124 patients in the cohort, 351 had an INR > or =6.0. The incidence rate was 6.9 per 10,000 treatment days. Oral miconazole most strongly increased the risk of overanticoagulation with an adjusted relative risk of 36.6 (95% confidence interval [CI], 12.4-108.0). CONCLUSIONS: In this study among outpatients of an anticoagulant clinic who were on a regimen of coumarins, oral miconazole was especially strongly associated with overanticoagulation. Awareness of these drug interactions and more frequent monitoring of INR values during the initial stages of treatment with some antifungal drugs in patients taking coumarins may minimize the risk of bleeding complications. The concurrent use of miconazole and coumarins should be discouraged.
This item appears in the following Collection(s)
- Academic publications 
- Faculty of Medical Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.